Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 241, NWS Shreveport, LA

May 24, 2003McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at May 24, 2003, 8:57 PM CDT for McCurtain County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 8:57 PM CDT (01:57 UTC)
Expired
May 24, 2003, 10:00 PM CDT
In force
63 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 164 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 250157
SVRSHV
OKC089-250300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
856 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1000 PM CDT

* AT 856 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF
  IDABEL...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 1000 PM CDT.

LAT...LON 3395 9483 3387 9449 3365 9449 3382 9492

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 24, 3:15 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CDT SAT MAY 24 2003

THE SOUTHERN END OF MORNING MESOSCALE COMPLEX HAS DISSIPATED...WITH
RESIDUAL OUTFLOW BOUNDARY ALONG THE RED RIVER VALLEY.  THUNDERSTORM
ACTIVITY IS ALREADY FIRING ACROSS THE FRONT RANGE OF THE ROCKIES
THIS AFTERNOON...AS WELL AS SOME SHOWER ACTIVITY NOTED WEST OF
MINERAL WELLS.  THIS ACTIVITY COULD AFFECT THE FORECAST AREA BY LATE
TONIGHT.  IN ADDITION...MORE ACTIVITY IS EXPECTED TO DEVELOP LATER
TONIGHT AS A WEAK LOW LEVEL JET KICKS IN...AND ENCOUNTERS THE
OUTFLOW BOUNDARY FROM THIS MORNINGS MCS.  WILL HAVE LIKELY POPS WITH
HEAVY RAIN/SEVERE WORDING ACROSS E TX NORTH OF INTERSTATE 20...AS
WELL AS SE OK AND ADJACENT AREAS OF SW AR.  THE BIGGEST HAZARD FROM
THE MCS APPEARS TO BE DAMAGING WINDS SIMILAR TO WHAT NORMAN AND
TULSA CWA/S HAD THIS MORNING.  THE REST OF THE AREA WILL HAVE CHANCE
POPS DUE TO UNCERTAINTY TO TRACK OF MCS...AND SLIGHTLY LESS UNSTABLE
AIR...BUT WILL HAVE SEVERE MENTIONED NORTH OF INTERSTATE 20 PER SPC
DAY ONE OUTLOOK.

WEAK COLD FRONT MOVES INTO THE AREA ON SUNDAY WHICH WILL HELP FOCUS
RAINFALL ACROSS THE REGION...WITH MOST AREAS HAVING LIKELY POPS.
HIGH TEMPS ON SUNDAY COULD BE A BUST DEPENDING UPON THE EXTENT OF
THE CLOUDS AND RAINFALL.  WEAK COLD FRONT WILL SAG SOUTHWARD OUT OF
THE REGION SUNDAY NIGHT/MONDAY MORNING.  WILL HAVE SOME CHANCE POPS
FOR SUNDAY NIGHT WITH POPS TAPERING OFF DURING MONDAY.

IN THE EXTENDED...TUESDAY THROUGH SATURDAY...APPEARS TO BE DRY AS
RIDGING WILL DOMINATE THE AREA AND THE UPPER RIDGE ACROSS THE
SOUTHWEST IS PROGGED TO AMPLIFY WITH A SLIGHT JOG TO THE EAST.  THIS
WILL KEEP US DRY...AND ALSO WARM UP THE REGION TO ABOVE AVERAGE
TEMPERATURES BY THURSDAY AND FRIDAY.

PRELIMS...

SHV 65/79/63/78  5633
MLU 62/80/61/79  4633
TXK 64/78/60/79  6632
TYR 66/79/63/78  6643
LFK 65/85/64/79  4443

22

.SHV...NONE.
Hazardous weather outlook, May 24, 12:00 PM CDT, 8 hours 57 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COMPLEX OF SHOWERS AND THUNDERSTORMS ACROSS EAST OKLAHOMA LATE
THIS SATURDAY MORNING WILL CONTINUE TO PUSH SOUTHEAST INTO FAR
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND EXTREME NORTHEAST
TEXAS.  THIS COMPLEX OF STORMS SHOULD CONTINUE TO WEAKEN AS THEY
MOVE INTO THE FOUR STATE REGION.  HOWEVER...MORE THUNDERSTORM
DEVELOPMENT IS POSSIBLE WITH THE AID OF DAYTIME HEATING THIS
AFTERNOON AND EVENING NEAR OUTFLOW BOUNDARIES.  ISOLATED STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  LATER
TONIGHT...ANOTHER COMPLEX OF THUNDERSTORMS COULD FORM ALONG A SLOW
MOVING BOUNDARY ACROSS THE REGION...WITH DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL BEING THE MAIN HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A CLUSTER OF SHOWERS AND THUNDERSTORMS FROM SATURDAY NIGHT WILL
LIKELY CONTINUE ACROSS MUCH OF THE FOUR STATE AREA ON SUNDAY.
SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL...
STRONG DAMAGING WINDS...IN ADDITION TO VERY HEAVY RAIN.  A WEAK COLD
FRONT MOVING INTO THE AREA AND UPPER LEVEL DISTURBANCES IN THE
NORTHWEST FLOW ALOFT...MAY RESULT IN YET ANOTHER CLUSTER OF SHOWER
AND THUNDERSTORM ACTIVITY SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS COULD POSSIBLY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...ESPECIALLY ALONG AND TO THE NORTH OF INTERSTATE 20.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.